Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 74, NWS Pueblo, CO

July 8, 1998Baca County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 8, 1998, 7:46 PM MDT for Baca County, Colorado. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 1998, 7:46 PM MDT (01:46 UTC)
Expired
Jul 8, 1998, 8:45 PM MDT
In force
59 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Baca County, CO

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1998-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1659 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1998-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1659 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1042 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 090146 RRA
SVRPUB
COC009-090245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
746 PM MDT WED JUL 8 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BACA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 845 PM MDT

* AT 745 PM MDT...RADAR SHOWED A SEVERE STORM 12 MILES WEST OF CAMPO
  OR 20 MILES SOUTHWEST OF SPRINGFIELD MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF BACA COUNTY SOUTH
OF HIGHWAY 160 AND HIGHWAY 287/385 BETWEEN SPRINGFIELD AND CAMPO.
AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE WARNED
AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A
BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE
TORNADOES WITH LITTLE WARNING.

LW/LW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:40 PM MDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jul 8, 1:40 PM MDT, 6 hours 6 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
140 PM MDT WED JUL 8 1998

FORECAST PROBLEMS AGAIN TONIGHT ARE THUNDERSTORM COVERAGE...INTENSITY
AND LOCALLY HEAVY RAIN POSSIBILITIES.  PRECIPITABLE WATER VALUES ARE
HIGH AGAIN AND LIKELY RANGE FROM 1.25 TO 1.50 ACROSS MUCH OF THE CWFA.
VISIBLE SATELLITE LOOP AND WSR-88D SHOWS THUNDERSTORMS FIRING UP OVER THE
SRN MTNS/RATON RIDGE AREA IN CLEAR SLOT AND ADJACENT TO THE MID CLOUD
DECK IN DIFFERENTIAL HEATING AREA.  IT APPEARS THE CONVECTION THREAT
WILL BE MORE WIDESPREAD TONIGHT WITH THINNING CLOUD COVER AND INSTABILITY.
LAPSE RATES NOT AS STEEP OVER SE PLAINS WHICH MAY INHIBIT CONVECTION THERE
FROM BECOMING AS STRONG AS YESTERDAY.  HOWEVER...DIRECTIONAL SHEAR ON
PROGS LOOKS MORE IMPRESSIVE THAN YESTERDAY.  WILL EMPHASIZE HEAVY RAIN
THREAT MORE SO THAN SEVERE THREAT ALTHOUGH ISOLD SEVERE POSSIBLE.  WILL
CONTINUE THE FLASH FLOOD WATCH TIL 06Z FOR PTNS OF THE SE PLAINS AS
CONVECTION NOW FIRING UP OVER WRN PTNS OF WATCH AREA AND SANGSTER CHART
SHOWING UPSLOPE CONTINUING WHILE PROGS SHOW UVV TONIGHT PERSISTING.
AS MENTIONED IN QPFERD...AN MCS MAY DEVELOP OVER SE CO LATER AS WAS THE
CASE YESTERDAY.  WILL KEEP MENTION OF SHOWERS ALL NIGHT AS WEAK S/WVS
MOVE THRU THE MOIST ATMOSPHERE OVER CO.  TSTMS SHOULD MOSTLY END BY
MIDNIGHT AS INFLUENCE OF DAYTIME HEATING WANES.  BELIEVE PCPN COVERAGE
SHOULD BE IN THE 40-70 PERCENT RANGE TONIGHT.  WRILL STAY CLOSE TO
GUIDANCE/PERSISTENCE FOR MINIMUMS TONIGHT.   SR

In the hours before

Special weather statement, Jul 8, 2:38 PM MDT, 5 hours 8 minutes before
COZ075-082105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
238 PM MDT WED JUL 8 1998

...SMALL STREAM ADVISORY FOR SOUTHWEST LAS ANIMAS COUNTY HAS ENDED...

THUNDERSTORMS BROUGHT HEAVY RAIN TO SOUTHWEST LAS ANIMAS COUNTY FROM
TRINIDAD...ALONG HIGHWAY 12 TO STONEWALL WITH 1.5 TO 2.5 INCHES OF
RAIN BETWEEN NOON AND 2 PM. THE STORMS MOVED EAST ALONG HIGHWAY
12 AND WHILE SOME MINOR STREET FLOODING WAS REPORTED IN WESTON...
THE THREAT OF ADDITIONAL SMALL STREAM FLOODING HAS DIMINISHED.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS LIKELY THROUGH THIS AFTERNOON
AND EVENING. SOME OF THESE STORMS WILL PRODUCE ADDITIONAL HEAVY RAIN
AND PEOPLE IN SOUTHWEST LAS ANIMAS COUNTY SHOULD KEEP A WATCHFUL EYE
FAST RISING WATER ON SMALL CREEKS...RIVERS AND NORMALLY DRY CREEK
BEDS

FORTUNE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:31 PM MDTSevere Thunderstorm WarningPUBCrowley64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.